Tennessee, 2015

Damaging Wind in Tennessee, July 18, 2015

July 18, 2015 · NWS MRX · 1 event in 1 county or zone

An isolated thunderstorm formed during the early afternoon hours across the Tennessee Valley resulting in a few downed trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

An isolated thunderstorm formed during the early afternoon hours across the Tennessee Valley resulting in a few downed trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 18, 12:16 PM EST, 14 minutes earlier.

Area forecast discussion, Jul 18, 12:16 PM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
116 PM EDT SAT JUL 18 2015

.AVIATION...
TYS WILLHAVE THE GREATEST CHANCE OF SEEING TS THIS AFTERNOON AS
STORMS APPROACH FROM THE WEST...SO WILL INCLUDE A TEMPO THERE. TRI
MAY SEE SOME STORMS LATER THIS AFTERNOON/EVENING...BUT UNCERTAINTY
IS HIGHER. WILL MENTION VCTS THERE. RAIN CHANCES AT CHA APPEAR TOO
LOW TO MENTION IN THE TAF AT THIS TIME. ANY PRECIP AT THE TERMINALS
WILL MAKE FOG DEVELOPMENT TONIGHT MORE LIKELY...AND SO WILL MENTION
MVFR VIS AT TYS AND IFR AT TRI. TIMING OF STORMS TOMORROW IS
UNCERTAIN...BUT THE BEST CHANCES APPEAR TO BE AT TRI STARTING
AROUND NOON...AND WILL MENTION VCTS AGAIN THERE.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DGS
Hazardous weather outlook, Jul 18, 2:19 AM EST, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
319 AM EDT SAT JUL 18 2015

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-190730-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
319 AM EDT SAT JUL 18 2015 /219 AM CDT SAT JUL 18 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
TODAY. A FEW OF THESE STORMS MAY BECOME STRONG...WITH BRIEF STRONG
GUSTY WINDS AND TORRENTIAL RAINFALL THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

...SEVERE THUNDERSTORMS POSSIBLE MONDAY AND TUESDAY...
A FRONTAL BOUNDARY WILL MOVE TOWARD THE AREA MONDAY AND TUESDAY.
THE AIR-MASS AHEAD OF THE FRONT WILL BE VERY MOIST AND UNSTABLE
PRODUCING SCATTERED TO WIDESPREAD THUNDERSTORMS...ESPECIALLY DURING
THE AFTERNOON AND EVENING HOURS. SOME OF THESE STORMS COULD BECOME
SEVERE WITH THE MAIN CONCERN BEING DAMAGING DOWNBURST WINDS AND
TORRENTIAL RAINS WHICH MAY PRODUCING LOCALIZED FLASH FLOODING.

A CHANCE OF THUNDERSTORMS WILL REMAIN WEDNESDAY THROUGH FRIDAY...
MAINLY DURING THE AFTERNOON AND EVENING. SOME OF THESE STORMS COULD
BE STRONG PRODUCING GUSTY WINDS...HEAVY RAINS...AND FREQUENT
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED MONDAY AND TUESDAY MAINLY DURING
THE AFTERNOON AND EVENING HOURS.

In the hours before

Special weather statement, Jul 18, 12:12 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
112 PM EDT SAT JUL 18 2015

TNZ036-069-181800-
KNOX TN-ANDERSON TN-
112 PM EDT SAT JUL 18 2015

SIGNIFICANT WEATHER ADVISORY FOR KNOX...AND ANDERSON COUNTIES UNTIL
200 PM EDT...

AT 111 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CLINTON. THIS STORM WAS NEARLY STATIONARY.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KNOXVILLE...OAK RIDGE...CLINTON...FARRAGUT...OLIVER SPRINGS...
LOUISVILLE...HALLS...KARNS...BEARDEN AND POWELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3585 8413 3585 8415 3584 8414 3596 8430
      3608 8436 3618 8419 3612 8382 3584 8407
      3585 8409 3583 8412
TIME...MOT...LOC 1711Z 344DEG 2KT 3606 8419

JW

The radar

The Knoxville radar (KMRX), 66 km away, was scanning. The volume nearest the first event began at 17:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Anderson

When
July 18, 12:30 PM EST
Where
Anderson County, 0.69 mi N of South Clinton
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.090, -84.130

Several trees were reported down off West Wolf Valley Road in Clinton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2015Every state in 2015This day in weather historyWarnings in Tennessee, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 582297.